Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 7, NWS Goodland, KS

August 10, 2025Cheyenne County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 10, 2025, 9:41 PM CDT for Cheyenne County, Kansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2025, 9:41 PM CDT (02:41 UTC)
Expired
Aug 11, 2025, 1:00 AM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 42 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 11:47 PM CDTFLASH FLOOD1 E Saint Francis, KSRelayed report of water over the road. Unknown depth, but caller reported they were surprised to make it through.
Aug 10, 11:47 PM CDTFLASH FLOOD1 Wnw Wheeler, KSRelayed report of flash flooding at approximate location with an unknown amount of water over the road.
Aug 11, 12:20 AM CDTRAIN 2.02Saint Francis, KSSpotter reports 2.02 inches of event total rainfall.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 126 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1521 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1739 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

764 
WGUS53 KGLD 110241
FFWGLD
KSC023-110600-
/O.NEW.KGLD.FF.W.0007.250811T0241Z-250811T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
941 PM CDT Sun Aug 10 2025

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Cheyenne County in northwestern Kansas...

* Until 100 AM CDT.

* At 941 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. The expected rainfall rate is 1.5 to 5 inches in 
  1 hour. Additional rainfall amounts up to 1 inch are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  St. Francis, Bird City and Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3957 10158 3957 10191 3973 10205 3987 10205
      3994 10181 3994 10147 3974 10145

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-5 INCHES IN 1 HOUR

$$

CA
2 follow-up statements
129 
WGUS73 KGLD 110348
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1048 PM CDT Sun Aug 10 2025

KSC023-110600-
/O.CON.KGLD.FF.W.0007.000000T0000Z-250811T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne KS-
1048 PM CDT Sun Aug 10 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 AM CDT MONDAY FOR 
CHEYENNE COUNTY...

At 1048 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 1.5 and 2.5 inches of 
rain have fallen. Additional rainfall amounts up to 0.5 inches are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  St. Francis, Bird City and Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3957 10158 3957 10191 3973 10205 3987 10205
      3994 10181 3994 10147 3974 10145

FLASH FLOOD...RADAR INDICATED

$$

CA
540 
WGUS73 KGLD 110553
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1253 AM CDT Mon Aug 11 2025

KSC023-110603-
/O.EXP.KGLD.FF.W.0007.000000T0000Z-250811T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne KS-
1253 AM CDT Mon Aug 11 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 1 AM CDT EARLY THIS MORNING 
FOR CHEYENNE COUNTY...

The heavy rain has ended. An areal Flood Warning has been issued as 
flooding will pose a risk until morning. Please continue to heed 
remaining road closures.

&&

LAT...LON 3957 10158 3957 10191 3973 10205 3987 10205
      3994 10181 3994 10147 3974 10145

$$

CA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 8:26 PM CDT, 1 hour 15 minutes earlier. Its key messages:

  • Threat for storms through much of the afternoon and evening hours for most of the forecast area today.
  • Cooler temperatures forecast Monday around 80 and lows in the 50s. Slight chance of thunderstorms Monday afternoon along the Kansas/Colorado state line.
  • Temperatures are forecast to warm through the week, with highs approaching 100 late in the work week.
Area forecast discussion, Aug 10, 8:26 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
726 PM MDT Sun Aug 10 2025

.KEY MESSAGES...

- Threat for storms through much of the afternoon and evening
  hours for most of the forecast area today.

- Cooler temperatures forecast Monday around 80 and lows in the
  50s. Slight chance of thunderstorms Monday afternoon along the
  Kansas/Colorado state line.

- Temperatures are forecast to warm through the week, with highs
  approaching 100 late in the work week.

&&

.UPDATE...
Issued at 721 PM MDT Sun Aug 10 2025

As the line of storms over far Eastern Colorado continues east
into Kansas and Nebraska, a new Severe Thunderstorm Watch has
been issued for the remainder of the county warning area until 2
AM MDT/3 AM CDT. Hazards include up to two inch hail, up to 75
mph wind gusts, and a couple of tornadoes can't be ruled out.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 144 PM MDT Sun Aug 10 2025

Another tough and touchy forecast is in store for the rest of the
day. Large scale troughing is ongoing as essentially the same set up
as yesterday is forecast to occur albeit the obvious better forcing
is a tad further south. At the surface do have some subtle
northwesterly flow on the leading edge of a surface trough. A very
mesoscale heavy forecast then ensues the obvious features are
the cloud cover across most of the area; this has been
dissipating some over the past hour or so including upper level
cirrus. The most interesting feature to me is what appears to
be another outflow boundary situated across northern portions of
the forecast area where low status has been observed within it.
This may be the focus of a differential heating boundary that
may spark a storm or two during the early afternoon hours. One
would think that after all of the storms yesterday the
atmosphere would be worked over and one would be right but have
been noticing some local recovery via MUCAPE and low level
lapse rates via the SPC mesoanalysis page with MUCAPE up to
around 1000 j/kg along a corridor roughly from Yuma to Goodland
which is just south of that boundary and where winds and more
northeasterly. Should a storm develop along that boundary
supercell characteristics would be possible especially if it
forms in the area of recovery with hail around 2 inches and wind
gusts of 60-70 mph. Not overly concerned for tornadic activity
with this due to anticyclonic and semi straight hodographs in
place; however if a storm could latch onto that boundary then
can't completely rule one out.

The main focus for storm development will be associated with a
vigorous trough across the mountains. The biggest variable for
the day will be that a localized stronger jet is collocated
within the main flow of that trough. If everything can align
correctly then that could make our severe threat today be a bit
more widespread and compensate for the lower values of CAPE
across the area. Storms are forecast to form off of the Front
Range this afternoon and cluster as they move towards the area.
At this time I feel damaging winds up to 70 mph will be the main
hazard but hail up to golf ball size can't be ruled out given
the shear remaining in place especially with any embedded
stronger updrafts. RAP and Namnest soundings both suggest 0-3
shear around 25-35 knots and with line normal orientation to
the line a brief spinups tornado may also be possible across
Cheyenne (CO), southern Kit Carson county and into western
Wallace and Greeley counties. Blowing dust may also be possible
as well due to lower mixing heights and even stronger 1 hour and
3 hour pressure rises than what occurred yesterday; the only
caveat to this is that 0.10cm soil moisture via NASASPORT is
fairly high with the exception being along the I-70 corridor
which saw the least amount of rain yesterday. Should dust occur
it may be roughly the same time frame as yesterday between 6-9pm
MT.

Some flooding may also be a concern as well this evening as well as
PWATS increase to around 1.2-1.5 south of I70. Other than the
high PWATS not overly sold on flash flooding potential due to
high Corfidi upshear and downshear vectors which suggests that
the storm should be moving fairly quickly and limiting training
potential but with the freezing layer being so low think
accumulating hail may be more of a concern.

Around 09Z rainfall is forecast to start coming to an end with winds
becoming light and variable as a surface high pushes in from the
Front Range so we may need to watch for status and fog in the AM.

Monday, the main axis of the trough continues to shunt even
further south along with all of the better forcing. Cooler
temperatures are again forecast with highs in the low to mid 80s
across most of the area. The majority of the area should be dry
throughout the day as well but there may be a surface
convergence along the Kansas/Colorado state line that may be
able to trigger a storm; multiple storms may form via outflow
boundaries and weak shear around 10 knots.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 144 PM MDT Sun Aug 10 2025

To start the extended period overall synoptic pattern currently
appears to be similar to this weekend but main convective
initiation features look to be shunted to the south as the
region is more in the axis of the upper level trough. Semi
northwest flow then looks to return as another surface high is
forecast to set up across the SW CONUS. Would not be surprised
if daily chances for showers and storms continues with
convection off of the Rockies but the question will be if the
moisture is sufficient enough as this cuts off the monsoonal
moisture feed that has been in place. As the week goes on
troughing then looks to return to the SW CONUS as a surface high
returns to the SE CONUS. This will then return the monsoonal
flow to Colorado bringing some higher confidence in daily
showers and storms as the moisture and humidity back to the
region.

As for temperatures another gradual warming trend is forecast
to occur starting Tuesday with the potential for upper 90s to
triple digits occur towards the end of the new work week. No
signals for gusty or strong synoptic winds is currently seen
either leading me to think that winds that have mainly been
seen thus far this summer will remains with diurnal gusts of
20-30 mph possible each afternoon.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 324 PM MDT Sun Aug 10 2025

Main concern for this TAF period will showers and storms this
afternoon where some of them may be severe especially for GLD.
The window of opportunity for GLD for severe weather is between
01-04Z; am leaving as a PROB30 for now due to concerns of the
storms diving south and missing the terminal completely. MCK at
this time appears to be more of a ordinary storm chance with
perhaps some gusty winds if strong enough. Signal for stratus
and fog has actually decreased some but will continue to leave
it in the TAF due to favorable atmospheric conditions. Light
winds will then finish out the period after and stratus and fog
clears out mid mornings. There is some signal for some more
storms impacting the GLD terminal towards the end of this TAF
period but with forcing appearing to be nebulous at this time
will leave out the mention for now.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through Monday morning for KSZ001-002.
CO...Flood Watch through Monday morning for COZ090.
NE...None.

&&

UPDATE...KMK
SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...Trigg
Hazardous weather outlook, Aug 10, 8:48 PM CDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
748 PM MDT Sun Aug 10 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-120200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
748 PM MDT Sun Aug 10 2025 /848 PM CDT Sun Aug 10 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Severe Thunderstorm Watch remains in effect for eastern Colorado
along with Cheyenne county in Kansas and Dundy county in SW Nebraska
until 10pm MT. The remainder of the area is in a Severe Thunderstorm
Watch until 2am MT or 3am CT. Damaging wind gusts and large hail
would be the main threats should a storm become severe; can't rule
out a couple of tornadoes. Isolated instances of flooding are also
possible; highest potential is along highway 36 from Yuma to Rawlins
counties.

There is the possibility for dense fog during the overnight hours
when storms are not present.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required

In the hours before

Local storm report, Aug 10, 9:09 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
809 PM MDT Sun Aug 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     Tstm Wnd Gst     Firstview               38.82N 102.54W
08/10/2025  M60 MPH          Cheyenne           CO   Mesonet

            Mesonet station CO068 040w460 U40-Firstview.

&&

KAK
Local storm report, Aug 10, 9:11 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
811 PM MDT Sun Aug 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     Hail             Saint Francis           39.77N 101.80W
08/10/2025  E0.50 Inch       Cheyenne           KS   Public

            Report from mPING: Half-inch (0.50 in.).

&&
Local storm report, Aug 10, 9:12 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
812 PM MDT Sun Aug 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     Flood            1 NW Saint Francis      39.78N 101.81W
08/10/2025                   Cheyenne           KS   Trained Spotter

            Torrential rainfall over a period of 20
            minutes has produced ponding in fields and
            some water standing on road. So far was on
            road has not flowed into the ditch.
            Visibility was as low as 150 yards during
            peak rainfall.

&&

KMK
Local storm report, Aug 10, 9:21 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
821 PM MDT Sun Aug 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Tstm Wnd Gst     2 E Arapahoe            38.85N 102.13W
08/10/2025  M60 MPH          Cheyenne           CO   Mesonet

            Mesonet station UP694 2.2 E Arapahoe (UPR).

&&

KAK
Local storm report, Aug 10, 9:36 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
836 PM MDT Sun Aug 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     Hail             Saint Francis           39.77N 101.80W
08/10/2025  M1.00 Inch       Cheyenne           KS   Public

            Social media report of nickel to quarter
            sized hail.

&&

KAK
Local storm report, Aug 10, 9:39 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
839 PM MDT Sun Aug 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     Rain             Saint Francis           39.77N 101.80W
08/10/2025  M2.27 Inch       Cheyenne           KS   Public

            Social media report of 2.27 inches of total
            rainfall so far.

&&

KAK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:00 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman45 min
Aug 10, 8:23 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman37 min
Aug 10, 8:32 PM CDTSevere Thunderstorm WarningGLDCheyenne28 min
Aug 10, 8:54 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace66 min
Aug 10, 8:56 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman15 min
Aug 10, 9:04 PM CDTAreal Flood AdvisoryGLDCheyenne37 min
Aug 10, 9:31 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace46 min
Aug 10, 10:33 PM CDTSpecial Weather StatementGLDLogan, Thomas, Wichita27 min
Aug 10, 11:10 PM CDTSpecial Weather StatementGLDWichita20 min
Aug 11, 12:53 AM CDTAreal Flood WarningGLDCheyenne9 hr

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.